California, 2005

Tornado in California, March 20, 2005

March 20, 2005 · NWS MTR · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 20, 3:00 PM PST, 35 minutes earlier.

Area forecast discussion, Mar 20, 3:00 PM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
300 PM PST SUN MAR 20 2005

.DISCUSSION...RADARS CONTINUE TO SHOW ACTIVE SHOWERS ACROSS THE
DISTRICT...MOST NUMEROUS FROM SANTA CLARA COUNTY NORTHWARD. A FEW
LIGHTNING STRIKES HAVE ALSO BEEN DETECTED WITH SOME OF THE
STRONGEST STORMS. THESE CELLS ARE ALL FAST MOVING BUT SOME OF THE
SHOWERS ARE LOCALLY HEAVY...BASED ON THE REFLECTIVITIES DETECTED BY
THE WSR-88D. THE SHOWER ACTIVITY IS EXPECTED TO DECREASE SOMEWHAT
OVERNIGHT BECOMING MORE SCATTERED IN NATURE...WITH THE THUNDERSTORM
THREAT ENDING DURING THE EVENING.

THE NEXT FEATURE TO IMPACT OUR WEATHER IS NOW LOCATED OVER THE
EASTERN PACIFIC...AND LATEST MODEL RUNS TRACK THIS SYSTEM TOWARDS
THE NORTHERN CALIFORNIA COAST ON MONDAY. THE 18Z NAM AND GFS BOTH
INDICATE RAIN SPREADING ONTO THE COAST DURING THE DAY MONDAY WITH
THE MAIN AREAS OF PRECIP FOCUSED NORTH OF SAN FRANCISCO...ALTHOUGH
THE SOUTHWESTERLY TRAJECTORY WILL SEE ALL COASTAL RANGES RECEIVING A
FAIR AMOUNT OF PRECIP. LATEST QPF ESTIMATES THROUGH TUESDAY MORNING
GIVE THE DISTRICT UP TO AN INCH IN THE LOW-LANDS TO 2-3 INCHES IN THE
HIGHER TERRAIN.

RAIN IS EXPECTED TO BEGIN LATE IN THE DAY MONDAY WITH THE FRONTAL
BAND MOVING QUICKLY EASTWARD OVERNIGHT. THE UPPER LOW CENTER IS
PROGGED TO MOVE INLAND ACROSS NORTHERN CALIFORNIA/SOUTHERN OREGON ON
TUESDAY WITH SHOWER ACTIVITY DECREASING BY TUESDAY NIGHT.

ANOTHER POTENTIAL ISSUE WITH THIS SYSTEM IS INCREASING SOUTHEASTERLY
SURFACE WINDS AHEAD OF AND WITH THE FRONT. LATEST GFS AND NAM HAVE
THE SURFACE LOW CENTER A LITTLE FARTHER NORTH...BUT STRONG
SOUTHEASTERLY WINDS ARE STILL EXPECTED TO DEVELOP AHEAD OF THE
FRONT...WITH 15-30 MPH WINDS OVERNIGHT WITH STRONGER GUSTS NEAR THE
COASTS AND IN SOUTHEAST/NORTHWEST ORIENTED VALLEYS.

SHOWERS SHOULD DIMINISH DURING THE DAY TUESDAY WITH A CHANCE OF
SHOWERS CONTINUING THROUGH THE REST OF THE WEEK AS THE AREA REMAINS
UNDER A MOIST WESTERLY FLOW ALOFT. THE LATEST RUN OF THE GFS HINTS AT
ANOTHER STRONGER SYSTEM DURING THE LATTER PART OF NEXT WEEKEND...
AGAIN FOCUSING ON THE NORTHERN THIRD OF CALIFORNIA.

.MARINE...HIGH SURF IS ON THE WAY FOR OUR COASTAL WATERS...WITH
A HIGH SURF ADVISORY IN EFFECT THROUGH MONDAY. THE HIGHEST SWELLS ARE
EXPECTED TO OCCUR OVERNIGHT TONIGHT...SUBSIDING ON MONDAY. COASTAL
SURF COULD REACH 20 FEET AND WILL BE ENHANCED BY PREVAILING
SOUTHWESTERLY WINDS. FORTUNATELY...ASTRONOMICAL TIDES ARE IN A NEAP
PHASE...SEVERAL FEET LOWER THAN DURING FULL OR NEW MOONS...SO COASTAL
FLOODING IS NOT EXPECTED TO BE AN ISSUE.

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TNGT...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND MRY BAY.
    .TNGT THRU MON...HIGH SURF ADVISORY...ENTIRE COAST FROM SONOMA
                     SWD THRU MONTEREY COUNTY.

&&

PUBLIC FORECAST: ANDERSON
MARINE/AVIATION: KENNEDY

NOAAS NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)
Hazardous weather outlook, Mar 20, 5:30 AM PST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
530 AM PST SUN MAR 20 2005

CAZ005-006-009-074-075-211400-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-COASTAL MONTEREY COUNTY-
SANTA CRUZ COUNTY-SAN MATEO COUNTY-
530 AM PST SUN MAR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL AREAS FROM SONOMA
COUNTY SOUTHWARD TO MONTEREY BAY.

.DAY 1...TODAY

A HIGH SURF ADVISORY IS IN EFFECT FOR THE COAST FROM SONOMA COUNTY
SOUTH THROUGH MONTEREY COUNTY...VALID FROM TODAY UNTIL 4 PM MONDAY.
WEST TO SOUTHWEST SWELLS OF 15 TO 20 FEET ARE FORECAST TO DEVELOP
ALONG THE COAST...PEAKING TODAY AND TONIGHT.  ALL PERSONS WITH
INTERESTS ALONG THE COAST SHOULD PREPARE FOR THESE SWELLS WHICH WILL
PARTICULARLY IMPACT SOUTH TO WEST FACING BEACHES INCLUDING SANTA
CRUZ...STINSON BEACH...AND HALF MOON BAY.

HIGH SURF ADVISORY.....SEE WHUS46 KMTR - CFWMTR FOR DETAILS

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH SURF ADVISORY WILL CONTINUE UNTIL 4 PM MONDAY FOR THE COAST
FROM SONOMA COUNTY SOUTH THROUGH MONTEREY COUNTY.

IN ADDITION TO THE HIGH SURF...A SIGNIFICANT STORM SYSTEM IS
EXPECTED TO ARRIVE BY LATE MONDAY.  THIS STORM WILL BRING WIDESPREAD
MODERATE TO POSSIBLY HEAVY RAIN ALONG WITH STRONG GUSTY WINDS.  POOR
DRAINAGE FLOODING AND PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE.

STAY ABREAST OF THIS WEATHER SITUATION BY LISTENING TO NOAA WEATHER
RADIO...CHECKING OUR WEBSITE...OR CHECKING YOUR FAVORITE SOURCE FOR
WEATHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ007-008-010-065-211400-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-
530 AM PST SUN MAR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL INLAND AREAS FOR THE NORTH
BAY...EAST BAY...SOUTH BAY AND INLAND MONTEREY AND SAN BENITO
COUNTIES.

.DAY 1...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT STORM SYSTEM IS EXPECTED TO ARRIVE BY LATE MONDAY.
THIS STORM WILL BRING WIDESPREAD MODERATE TO POSSIBLY HEAVY RAIN
ALONG WITH STRONG GUSTY WINDS. POOR DRAINAGE FLOODING AND PONDING OF
WATER ON ROADWAYS WILL BE POSSIBLE.

STAY ABREAST OF THIS WEATHER SITUATION BY LISTENING TO NOAA WEATHER
RADIO...CHECKING OUR WEBSITE...OR CHECKING YOUR FAVORITE SOURCE FOR
WEATHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MARKKANEN

The radar

The San Francisco radar (KMUX), 72 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, San Mateo

When
March 20, 3:35 PM PST to 3:45 PM PST
Where
San Mateo County, South San Francisco
Rating
F1
Path length
3 mi
Path width
30 yd
Property damage
$800,000
Reported by
BROADCAST MEDIA
Coordinates
37.650, -122.417

An F1 tornado touched down in South San Francisco damaging approximately 60 structures.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyThe tornado archive for California, 2005Warnings in California, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440775.